Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Spotting after stopping birth control....
    avatar
    annmarieg79 posted:
    My husband and I have decided to try to have a baby. I was on birth control for over 12 years. I was in the Nuva Ring for the last 6 years. After removing the ring I began having really bad cramping and went to the doctor thinking it was a UTI. I was given medicine and started feeling better after about 3 days. Two weeks after having my period I have begun to spot (light dark brownish spotting). I am not due for my period for a few more weeks and concerned. I have gone off birth control here and there for a month but never had spotting. I'm certain that I am not pregnant but am curious if anyone else has experience the spotting after stopping the birth control pill/ring/ect.

    Thank you!
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear annmarieg: I have not personally had your experience, but it would not be unexpected. If you are not using hormonal birth control, the timing (two weeks after your period), suggests that the spotting may be linked to an ovulation. Right before ovulation there is a brief spike of estrogen. When that level falls back down it can trigger a small amount of uterine lining to be shed. Some women will have this ovulation symptom every month; others rarely.

    The NuvaRing has one small study where 15 women were followed after two cycles of Ring use. Return of ovulation after discontinuing the ring ranged from 13 days to slightly over a month—average time being 19 days (Mulders, 2002). With several decades of utilization we may have a more detailed picture of pregnancy rates after the NuvaRing.

    If you have prolonged spotting or pelvic pain (eg ovarian cyst signs) you should check back with your GYN. Hope you can conceive soon.

    Yours,
    Jane
     
    avatar
    annmarieg79 replied to Jane Harrison Hohner, RN, RNP's response:
    Dear Jane,

    Thank you so much for shedding some light on the topic. I will keep you posted on conceiving

    Ann Marie


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.